A 38 year-old male visited clinic because of systemic hypersensitivity reaction such as high fever, pain in the eyes and diffuse pruritic erythematous maculopapular eruption with multiple targetoid plaques which became vesicular and bullous and involved oral mucosa and conjunctivae. The first sign appeared about 1 week after taking methazolamide (50mg BID) due to glaucomatous eyes. Blood tests on admission showed hemoglobin 16.1 g/dL, total leukocyte count 5265 /uL (neutrophils 78.7%, lymphocytes 11.2%, eosinophils 4.9%), AST 47 IU/L, ALT 49 IU/L, serum bilirubin 0.55 mg/dL, serum creatinine 0.91 mg/dL and blood glucose 95 mg/dL. Urinalysis showed no red blood cells or white blood cells. Although methazolamide was discontinued blistering and skin denuation progressed to affecting up to 80% of the body surface area and a positive Nikolsky sign was noted. High fever was also persisted.
He was managed with fluid supplements, total parenteral nutrition, daily dressing of the involved body surface. IVIG was administered as 0.6g/kg/day for 3 days in addition to methylprednisolone, acetylcysteine and moxifloxacin. Skin lesions started to improve after 2 weeks of management and fever was subsided. Cutaneous lesions were improved with minimal permanent sequele in 2 months later. HLA-B*5901 was found by high-resolution genotyping.
Strong genetic association between HLA B*5901 and methazolamide-induced SJS/TEN has been suggested in Koreans. Screening for HLA-B*5901 may be useful for avoiding the methazolamide-induced SJS/TEN. Therefore, methazolamide should not be prescribed for HLA-B*5901 positive patients.